Alert archive / Alabama / Tornado Warnings in 2018

Tornado Warning 1, NWS Huntsville, AL

March 19, 2018Colbert County, Alabama

NWS Huntsville, AL issued this tornado warning at Mar 19, 2018, 1:38 PM CDT for Colbert County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2018, 1:38 PM CDT (18:38 UTC)
Expired
Mar 19, 2018, 2:01 PM CDT
In force
23 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Colbert County, AL

The radar

The Columbus AFB radar (KGWX), 119 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

480 
WFUS54 KHUN 191838
TORHUN
ALC033-191915-
/O.NEW.KHUN.TO.W.0001.180319T1838Z-180319T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
138 PM CDT MON MAR 19 2018

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Southeastern Colbert County in northwestern Alabama...

* Until 215 PM CDT
    
* At 138 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Littleville, or near Tuscumbia, moving northeast
  at 55 mph.

  HAZARD...Tornado and quarter size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Leighton around 145 PM CDT. 

Other locations impacted by this tornadic thunderstorm include
Colbert Heights, Northwest Alabama Regional Airport, Whiteoak and
Ford City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3482 8749 3480 8743 3478 8743 3476 8742
      3474 8743 3471 8742 3470 8745 3465 8745
      3465 8748 3462 8750 3457 8773 3469 8777
TIME...MOT...LOC 1838Z 245DEG 46KT 3465 8764 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

73
2 follow-up statements
210 
WWUS54 KHUN 191850
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
150 PM CDT MON MAR 19 2018

ALC033-191915-
/O.CON.KHUN.TO.W.0001.000000T0000Z-180319T1915Z/
Colbert AL-
150 PM CDT MON MAR 19 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
SOUTHEASTERN COLBERT COUNTY...
    
At 150 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Leighton, or 7 miles southeast of Muscle Shoals,
moving northeast at 40 mph.

HAZARD...Tornado and quarter size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Colbert County, including the following locations:
Whiteoak, Ford City and Northwest Alabama Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3482 8749 3480 8743 3478 8743 3476 8742
      3474 8743 3471 8742 3470 8745 3465 8745
      3465 8748 3462 8750 3460 8763 3473 8769
TIME...MOT...LOC 1850Z 246DEG 34KT 3467 8756 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

73
186 
WWUS54 KHUN 191901
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
201 PM CDT MON MAR 19 2018

ALC033-191911-
/O.CAN.KHUN.TO.W.0001.000000T0000Z-180319T1915Z/
Colbert AL-
201 PM CDT MON MAR 19 2018

...THE TORNADO WARNING FOR SOUTHEASTERN COLBERT COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However small hail is still possible with this
thunderstorm.

LAT...LON 3482 8749 3480 8743 3478 8743 3476 8742
      3474 8743 3471 8742 3470 8745 3465 8745
      3465 8748 3462 8750 3460 8763 3473 8769
TIME...MOT...LOC 1859Z 245DEG 46KT 3473 8740 

$$

73

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 19, 12:15 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 19, 12:15 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
1215 PM CDT Mon Mar 19 2018

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 1000 AM CDT Mon Mar 19 2018

Latest GOES-16 Infrared image shows several clusters of convection
extending from northwest Georgia to extreme northern Mississippi and
western Tennessee. This activity is generally situated just north of
the surface-925 mb warm front with the true warm sector airmass
(dewpoints in the lower 60s and remnant nocturnal stratus) noted from
the Clarksdale to Jasper to Macon.

The latest high resolution guidance indicate no significant changes
in terms of timing/evolution of the anticipated sensible weather
later today. The approaching 500 millibar trough/associated low will
rotate across the Ozarks today with a slowly strengthening surface
low passing to our northwest. The hi res windows/NAM/HRRR are in fair
agreement with the synoptic fields with a favorable kinematic
setup between roughly 20z and 03z. With the upper trough passing just
to our north and the area getting into the warm sector later today
the low/mid level lapse rates will be more than sufficient for rotating
updrafts and large hail production.

As always, in terms of pinpointing specific severe weather threats
the devil is in the details. The NAM continues to be the most
aggressive in terms of buoyancy potential with an ensemble
approaching so a more realistic high shear/moderate CAPE environment
late this afternoon. Given the progged location of the surface low
and potential for some (note some) deepening the surface winds may
experience enough backing to enhance the sub 1km helicity. This would
result in an enhanced tornado potential especially in a corridor
along and east to Athens to Decatur to Cullman where strong
tornadoes are possible.

An update will be issued shortly but not planning any significant
changes overall. All in all, a potential volatile setup this
afternoon and folks should take this one very seriously.

.SHORT TERM...(Tonight through Wednesday Night)
Issued at 300 AM CDT Mon Mar 19 2018

Behind the line of storms, clouds likely will not clear out much as
quick cooling at the surface traps the clouds under an inversion but
the rain should quickly end. Rain could be done in NW AL by 00z,
central N AL by 1-3z and out of NE AL by 4-6z. Lows will be mild, in
the upper 40s.

Models are slow to move the surface low east once it moves into
eastern Tennessee and the Carolinas. However, good cold air advection
is in place behind the cold front by Tuesday morning. Also, a strong
deformation band looks to develop just to the west and northwest of
the surface low further east over eastern TN and western North
Carolina. Luckily, most models have the low far enough east that this
strong deformation band will likely setup over the north
Carolina/eastern TN border and extend southwest to near Chattanooga.
This would produce a band of heavier and more persistent
precipitation over those areas and keep rain chances lower over
northern Alabama and towards Moore county, TN. However, will still
see some higher chance pops in our southern middle Tennessee and
northeastern counties Tuesday afternoon into Tuesday evening. The
strong cold air advection mentioned earlier will drop temperatures
from the lower 50s /west of I-65/ to near 60 degrees /east of I-65/
around daybreak into the lower 40s/upper 30s by the early evening
hours. It will be fairly breezy and cloudy with a stiff northwest
wind sustained at around 15 mph with gusts to between 20 and 30 mph,
given a strong 30 to 35 knot 850 mb jet aloft Tuesday and Tuesday
evening.

Precipitation chances should lower a bit more around and
after midnight. However, as temperatures drop into the mid 30s around
midnight, this precipitation looks to be in the form of a mix of
very light rain and snow (but surface temperatures stay at least a
few degrees above freezing which should keep any accumulation from
occurring). As precipitation chances become more isolated before
moving east into Georgia around daybreak on Wednesday, this could
briefly change to all snow as temperatures drop to near freezing.
However, this period of all snow looks to be too brief and isolated
in nature for any snowfall accumulation. However some slick conditons
may develop around daybreak as temperatures drop near or just below
32 degrees east of I-65.

A return to cold temperatures and clear skies are expected on
Wednesday, as high pressure builds toward the area. Highs in the mid
40s to lower 50s are expected.

.LONG TERM...(Thursday through Sunday)
Issued at 300 AM CDT Mon Mar 19 2018

A gradual warm up will commence on Thursday as a trough builds
initially into the western CONUS and a ridge with deepening S-SW
flow develops in the Plains States and moves eastward. Some
discrepancies exist as expected between the next upr wave and cold
front expected to impact the region. But, the global models indicate
a rather quick transition from a developing ridge to a near zonal
flow pattern by the early weekend, with low pressure moving rapidly
across the OH Valley region on Saturday. What is appearing likely is
that at least a part of the west CONUS trough will be ejected into
the Plains and Midwest, but what is not easy to determine yet is the
southern extent of its influence, including on the TN Valley.
Nevertheless, this has been a persistent large scale feature and thus
some POPs are retained for the weekend period. Weak instability during
the period may produce a few thunderstorms, but only slight chances
were mentioned owing to the generally weak instability and forcing
over our region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1209 PM CDT Mon Mar 19 2018

Active weather anticipated at both terminal locations over the next
24 hours. Currently IFR ceilings were noted due to a large expanse of
stratus covering the region. This stratus will very slowly diminish
and lift through the early afternoon hours as a warm front lifts
northward. However, conditions will become more favorable for
convection/thunder ahead of an approaching cold front and have
included VCTS for this aftn/early evening at both locations. Also
included a TEMPO window for more significant convection and
associated wind gusts. Storms may be capable of producing damaging
hail but did not include in TAFs. The storms are anticipated to
swing east of the area after 03z with some clearing noted late
evening/overnight. However, stratus is once again expected to
overspread the area toward Tuesday morning.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...15
SHORT TERM...KTW
LONG TERM...KDW
AVIATION...15

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 19, 11:59 AM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
1159 AM CDT Mon Mar 19 2018

ALZ001>010-016-TNZ076-096-097-200800-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
1159 AM CDT Mon Mar 19 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Severe thunderstorms will develop this afternoon and spread eastward
ahead of an approaching storm system. Large hail up to baseball
size, damaging winds, and a few tornadoes across are expected for
all areas in North Alabama and Southern Middle Tennessee. A strong
tornado or two will be possible.

The severe weather risk will diminish quickly late this evening into
tonight as the front pushes east of the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Isolated thunderstorms return to the forecast Saturday and Sunday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel will
be needed this afternoon and evening.

In the hours before

Special weather statement, Mar 19, 8:59 AM CDT, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Huntsville AL
859 AM CDT MON MAR 19 2018

ALZ009-191430-
Jackson AL-
859 AM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON COUNTY UNTIL 930
AM CDT...

At 859 AM CDT, Doppler radar was tracking a strong thunderstorm over
Skyline, or 8 miles northwest of Scottsboro, moving northeast at 45
mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Scottsboro, Bridgeport, Stevenson, Hollywood, Skyline, Hytop, Bass,
Martintown, Long Island and Russell Cave National Monument.

LAT...LON 3465 8614 3481 8625 3499 8593 3498 8561
      3488 8558
TIME...MOT...LOC 1359Z 240DEG 49KT 3478 8612

73
Special weather statement, Mar 19, 11:55 AM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1155 AM CDT MON MAR 19 2018

ALZ001-002-191730-
Lauderdale AL-Colbert AL-
1155 AM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 1230 PM CDT...

At 1155 AM CDT, Doppler radar was tracking a strong thunderstorm over
J P Coleman State Park, moving northeast at 45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
J P Coleman State Park, Waterloo, Threet, Riverton, Wright, Eastport
and Zip City.

LAT...LON 3500 8757 3477 8811 3489 8810 3492 8816
      3501 8820
TIME...MOT...LOC 1655Z 235DEG 44KT 3494 8818

73
Special weather statement, Mar 19, 12:23 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1223 PM CDT MON MAR 19 2018

ALZ001-002-191800-
Lauderdale AL-Colbert AL-
1223 PM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE AND
WESTERN COLBERT COUNTIES UNTIL 100 PM CDT...

At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midway, or near Iuka, moving east at 45 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cherokee, Red Rock, Malone, Posey Loop, Mynot, Pride Landing, Mt
Hester, Margerum, Maud and Allsboro.

LAT...LON 3482 8810 3491 8783 3466 8772 3463 8813
TIME...MOT...LOC 1723Z 250DEG 38KT 3471 8819

73
Special weather statement, Mar 19, 12:58 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1258 PM CDT MON MAR 19 2018

ALZ001>003-191845-
Lauderdale AL-Franklin AL-Colbert AL-
1258 PM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE...
COLBERT AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 145 PM CDT...

At 1257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tishomingo State Park, moving east at 45 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Littleville, Leighton,
St. Florian, Posey Loop, Pogo and Northwest Alabama Regional Airport.

LAT...LON 3468 8812 3488 8757 3465 8745 3465 8748
      3463 8748 3462 8750 3452 8815
TIME...MOT...LOC 1757Z 249DEG 37KT 3462 8808

73

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 4:00 AM CDTSpecial Weather StatementHUNLawrence30 min
Mar 19, 8:59 AM CDTSpecial Weather StatementHUNJackson31 min
Mar 19, 11:55 AM CDTSpecial Weather StatementHUNLauderdale35 min
Mar 19, 12:23 PM CDTSpecial Weather StatementHUNColbert37 min
Mar 19, 12:31 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale29 min
Mar 19, 12:58 PM CDTSpecial Weather StatementHUNColbert47 min
Mar 19, 1:20 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence40 min
Mar 19, 2:13 PM CDTSpecial Weather StatementHUNJackson32 min
Mar 19, 2:21 PM CDTSpecial Weather StatementHUNLimestone39 min
Mar 19, 2:41 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison34 min
Mar 19, 3:13 PM CDTSevere Thunderstorm WarningHUNJackson, Madison47 min
Mar 19, 3:55 PM CDTSevere Thunderstorm WarningHUNJackson35 min
Mar 19, 4:01 PM CDTSpecial Weather StatementHUNCullman44 min
Mar 19, 4:48 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin42 min
Mar 19, 4:58 PM CDTTornado WarningHUNColbert, Franklin32 min
Mar 19, 5:13 PM CDTTornado WarningHUNColbert15 min
Mar 19, 5:20 PM CDTTornado Warning Tornado observedHUNFranklin, Lawrence40 min
Mar 19, 5:21 PM CDTSpecial Weather StatementHUNDeKalb39 min
Mar 19, 5:27 PM CDTTornado WarningHUNColbert, Franklin, Lawrence33 min
Mar 19, 5:38 PM CDTSpecial Weather StatementHUNLauderdale52 min
Mar 19, 5:54 PM CDTTornado WarningHUNFranklin, Lawrence40 min
Mar 19, 5:57 PM CDTTornado WarningHUNFranklin, Lawrence48 min
Mar 19, 6:02 PM CDTSevere Thunderstorm WarningHUNLauderdale, Limestone28 min
Mar 19, 6:04 PM CDTTornado WarningHUNLauderdale, Limestone26 min
Mar 19, 6:25 PM CDTTornado WarningHUNLimestone, Madison35 min
Mar 19, 6:25 PM CDTTornado WarningHUNCullman, Lawrence, Morgan35 min
Mar 19, 6:48 PM CDTTornado WarningHUNCullman, Marshall, Morgan27 min
Mar 19, 6:50 PM CDTSevere Thunderstorm WarningHUNCullman25 min
Mar 19, 6:55 PM CDTTornado WarningHUNMadison35 min
Mar 19, 6:57 PM CDTTornado WarningHUNCullman33 min

Nearby

Tornado Warnings in Alabama, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.